A silicone embolism happens when silicone, typically from cosmetic implants, enters the blood vessels and causes a blockage. Silicone embolism syndrome is when one or more embolisms form in the blood vessels.
This very rare condition can affect breathing and circulation. It can be fatal if left untreated.
A silicone embolism can happen when silicone implants leak and enter the bloodstream. It may also occur when a person accidentally injects silicone into a blood vessel.
People who develop shortness of breath, dizziness, confusion, trouble breathing, or any other unusual symptoms following silicone injections or cosmetic surgery should immediately go to the nearest emergency room.
Read on to learn more about silicone embolism syndrome, its symptoms, and how to help prevent it.
An embolism happens when an object blocks a blood vessel. A blood clot that breaks loose — often from a clot in the legs — is the
Silicone from breast or other implants may enter the bloodstream, especially if the implants leak. Saline breast implants, while not entirely made of silicone, can still cause a silicone embolism because they have a silicone shell.
Silicone injections can also enter the bloodstream, especially if the person administering them accidentally injects them into a blood vessel.
Silicone embolism syndrome is a serious condition that can cause long-term complications and can even be fatal. A person should seek immediate medical care if they develop symptoms, especially if these symptoms appear shortly after a silicone cosmetic procedure. It is important to note that silicone embolism syndrome is very rare and, according to 2012 research, is typically the result of illegal, nonmedical silicone injections.
In most cases, symptoms of silicone embolism syndrome develop a few hours or days after silicone injections or another cosmetic procedure. Rarely, a person may develop symptoms much later.
The most common symptoms include:
- shortness of breath
- trouble breathing
- feeling lightheaded or dizzy
- rapid heart rate
- feeling very unwell
- chest pain or pressure
A person with a silicone embolism may only have one or two symptoms. The symptoms may be constant, or they may come and go intermittently. However, any trouble breathing requires immediate medical care, so a person should always go to the emergency room for this symptom.
A person can only develop a silicone embolism if there is silicone in their body. Some risk factors for a silicone embolism include:
- silicone breast implants
- saline breast implants with a silicone shell
- silicone injections
If a person has had silicone implants or injections, it is a good idea to be aware of embolism warning signs. They can then seek prompt medical treatment if they do have a silicone embolism.
It is important for a healthcare professional to diagnose the underlying cause of an embolism. For example, if a person with silicone implants has an embolism, the implants may not necessarily be the cause. Blood clots
Treatment starts with a person giving a doctor a complete medical history and telling them if they have any silicone in their body. The doctor will decide on a course of treatment depending on the person’s symptoms.
Some treatments a doctor may recommend include:
The best way to help prevent silicone embolism syndrome is to avoid cosmetic procedures and implants. However, this is not possible for everyone. For example, people who are undergoing gender-affirming procedures or breast reconstruction following a mastectomy will likely find that the benefits of cosmetic surgery outweigh the risks.
People who want to have silicone injections or implants should discuss their options with a doctor in order to receive them as safely as possible. Seeking treatment from a licensed, skilled professional is a safer option that may reduce the risk of silicone getting into the bloodstream.
It is important to note that silicone embolism syndrome is rare. However, there is no way to completely prevent it. After a person has silicone implants or injections, they should be mindful of the warning signs of an embolism and seek immediate medical attention if they exhibit any symptoms.
Silicone embolism syndrome is a medical emergency. People who think they may have an embolism should immediately go to the emergency room or call 911. Do not wait to see if symptoms get better.
In the emergency room, a person should tell the doctor about all symptoms they have, their concerns about having an embolism, and if they have had cosmetic procedures.
A silicone embolism is a rare complication of silicone implants or injections. It is potentially life threatening, especially if a person does not seek treatment.
Only a doctor can diagnose a silicone embolism. Other blockages, such as those from a blood clot, can also cause embolisms.
Before choosing any cosmetic procedure, a person should discuss the risks and benefits with a licensed medical professional. Selecting a licensed, experienced professional can reduce the risk of complications.